Alert archive / Idaho / Special Weather Statements in 2017

Special Weather Statement, NWS Pocatello, ID

August 9, 2017Blaine County, Idaho

NWS Pocatello, ID issued this special weather statement at Aug 9, 2017, 3:13 PM MDT for Blaine County, Idaho. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 3:13 PM MDT (21:13 UTC)
Expired
Aug 9, 2017, 4:00 PM MDT
In force
47 min
Issued by
NWS Pocatello, ID

County Blaine County, ID

The radar

The Pocatello radar (KSFX), 109 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 9.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2017-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2017-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-369 J/kg
Mixed-layer LCL
2501 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

259 
WWUS85 KPIH 092113
SPSPIH

Special Weather Statement
National Weather Service Pocatello ID
313 PM MDT WED AUG 9 2017
 
IDZ018-031-032-092200-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Sawtooth Mountains ID-
313 PM MDT WED AUG 9 2017

...PENNY SIZE HAIL...HEAVY RAIN AND WINDS OVER 40 MPH FOR 
SOUTHEASTERN CUSTER...CENTRAL BLAINE AND WEST CENTRAL BUTTE COUNTIES 
UNTIL 400 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Grouse, moving south at 10 mph.

Penny size inch hail and winds in excess of 40 mph will be possible 
with this storm.

Locations impacted include...
Grouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4377 11390 4379 11369 4356 11348 4351 11390
TIME...MOT...LOC 2112Z 337DEG 6KT 4369 11378 

$$

JKEYES

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:55 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 9, 1:55 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
155 PM MDT Wed Aug 9 2017

.SHORT TERM......Isolated convection already developing in area of weak
trough  and residual moisture along the southern Idaho border. Lapse
rates remain on the steep side as well, along with precipitable
water amounts of 0.75 to 0.99 inches. South Central and Caribou
Highlands will be an area to watch this evening for a few
thunderstorms with strong gusty outflow winds and possible heavy
rain. There is also a trough sliding along the Divide that will
support additional thunderstorms over the Central Mountains, Arco
Desert, and areas along the Idaho and Montana border. Expect partial
clearing over night and early Thursday, thus kept morning lows on
the cool side. The low near the California coast appears to weaken
and begin to be absorbed into the flow on Thursday. At the same time,
a strong spoke of energy associated with the low near the Aleutian
Islands advances towards the Pacific Northwest Coast, nudging the
high pressure ridge inland over British Columbia. Thunderstorms in
this area on Thursday should be a little less intense.

.Long Term...The bulk of the deep moisture over Southeast Idaho
probably will not move east of the state before Saturday morning. T
here will likely be some residual moisture in this area for isolated
afternoon thunderstorms even on the weekend. As the new week begins,
models appear to be adjusting towards the GFS idea of a more
progressive trough lifting northeast as it moves into the Idaho
panhandle and Canada. Increased southwest flow will encourage valley
temperatures moving back to middle 80s to near 90F range, humidity
dropping back into the 10 to 17 percent range, and potential for
afternoon thunderstorms mostly over the mountains. Afternoon may
trend a little more breezy as well. RS

&&

.Air Stagnation...Another day of showers and thunderstorms on
Thursday, but less intense. Thursday night into Friday, subtropical
moisture begins to move east of the state. Doesn't look like rapid
scouring of the air, but at least transitioning that direction. The
recent rain helped slow the production of new smoke from wildfires.
RS

&&

.AVIATION...Expect to see continued VFR conditions with light winds.
 Will have thunderstorm development again this afternoon and have
vicinity at all sites again.   SUN may be most likely to have on
station.  Any reduction in visibility due to smoke will not be
significant.  Expect similar conditions Thursday with VFR conditions
and afternoon thunderstorm development.
GK

&&

.FIRE WEATHER...Will have at least isolated thunderstorms in all
zones this afternoon and biggest issue will be heavy rains under
strong cells and outflow winds over 30 mph near storms.  At this
point have not issued any red flag warnings for scattered coverage
but think best chance for highest coverage would be in zones 427 and
413.   With the high dewpoints think the storms will definitely
trend toward the wet variety.   See little changes the rest of the
week with thunderstorms developing daily through Friday and into the
weekend.  Not expecting significant winds through Saturday but may
see an increase Sunday with a system approaching.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.

&&

In the hours before

Special weather statement, Aug 9, 1:47 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Pocatello ID
147 PM MDT WED AUG 9 2017

IDZ022-092030-
South Central Highlands ID-
147 PM MDT WED AUG 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CASSIA COUNTY UNTIL 230
PM MDT...

At 145 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elba or 13 miles southwest of Malta, moving northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm,
including 0.10 to 0.20 inches of rain.

Locations impacted include...
Elba.

LAT...LON 4215 11370 4221 11371 4235 11349 4219 11338
TIME...MOT...LOC 1945Z 239DEG 4KT 4221 11361

RS
Special weather statement, Aug 9, 2:30 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Pocatello ID
230 PM MDT WED AUG 9 2017

IDZ022-092115-
South Central Highlands ID-
230 PM MDT WED AUG 9 2017

...SPECIAL WEATHER STATEMENT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elba or near Malta, moving east at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of east central Cassia
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding of fields or low water crossings. Do not drive
your vehicle through flooded roadways.

&&

LAT...LON 4220 11349 4224 11351 4230 11325 4220 11323
TIME...MOT...LOC 2029Z 258DEG 9KT 4223 11344

RS
Special weather statement, Aug 9, 2:48 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
248 PM MDT WED AUG 9 2017

IDZ022-092130-
South Central Highlands ID-
248 PM MDT WED AUG 9 2017

...SPECIAL WEATHER STATEMENT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Rockland or 23 miles south of Neeley, moving east at 5
mph.

Half inch hail and heavy rain up to one half inch will be possible
with this storm.

Locations impacted include...
Roy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4245 11272 4234 11271 4238 11291 4241 11291
TIME...MOT...LOC 2047Z 271DEG 4KT 4239 11285

RS
Special weather statement, Aug 9, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pocatello ID
313 PM MDT WED AUG 9 2017

IDZ018-031-032-092200-
Lost River/Pashimeroi ID-Big and Little Wood River Region ID-
Sawtooth Mountains ID-
313 PM MDT WED AUG 9 2017

...PENNY SIZE HAIL...HEAVY RAIN AND WINDS OVER 40 MPH FOR
SOUTHEASTERN CUSTER...CENTRAL BLAINE AND WEST CENTRAL BUTTE COUNTIES
UNTIL 400 PM MDT...

At 312 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Grouse, moving south at 10 mph.

Penny size inch hail and winds in excess of 40 mph will be possible
with this storm.

Locations impacted include...
Grouse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4377 11390 4379 11369 4356 11348 4351 11390
TIME...MOT...LOC 2112Z 337DEG 6KT 4369 11378

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:06 PM MDTSpecial Weather StatementPIHCassia, Power39 min
Aug 9, 1:47 PM MDTSpecial Weather StatementPIHCassia43 min
Aug 9, 2:30 PM MDTSpecial Weather StatementPIHCassia45 min
Aug 9, 2:48 PM MDTSpecial Weather StatementPIHPower42 min
Aug 9, 3:41 PM MDTAreal Flood AdvisoryPIHPower64 min
Aug 9, 3:43 PM MDTSpecial Weather StatementPIHFranklin47 min
Aug 9, 3:50 PM MDTAreal Flood AdvisoryPIHFranklin55 min
Aug 9, 4:52 PM MDTSpecial Weather StatementPIHFremont38 min

Nearby

Special Weather Statements in Idaho, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.